FAQ Regarding NECC Drug Recall

Additional Patient Notification Recommended by FDA

The FDA, CDC and State health departments continue to investigate contaminated medications made by New England Compounding Center (NECC). Out of an abundance of caution, the FDA has now advised that all healthcare providers contact patients who have received ANY injectable product compounded by NECC since May 21, 2012. At Scott & White, these products include one form of injectable steroid and one injectable ophthalmic (eye) drug made by NECC.

How do I know if I've been exposed to these medications?

Scott & White patients who received medication made by NECC will soon receive a letter of notification.

What should I do if I receive a letter notifying me of possible exposure?

If you had an epidural steroid injection (injection in your spine), watch for meningitis symptoms. These include fever, headache, stiff neck, nausea and vomiting, sensitivity to light and altered mental status.

If you received an injection in your muscle, skin or joint, watch for signs of infection which include fever, swelling, increasing pain, redness, warmth at injection site.

If you received the injectable ophthalmic (eye) drug for a condition called “macular degeneration,” symptoms may include: visual changes, pain in eyes, redness or discharge from the eye.

If you experience any of the above symptoms, we advise you to see a healthcare professional immediately.

If you any further questions you may call the Scott & White Patient Advisory Nurse at 254-724-7037.

If I have been notified by a letter but I feel fine, should I still be concerned?

Yes, you should watch for symptoms because some of these infections can be slow to develop.

What is fungal meningitis?

Meningitis is an inflammation of the lining of the brain and spinal cord. It is usually caused by a bacteria or virus, but in this case health officials believe a fungus is responsible.

Is this contagious?

No, fungal meningitis is not transmitted from person to person. These infections are associated with a potentially contaminated medication that is injected into the body.

Where can I go to find additional information?

CDC website: http://www.cdc.gov/HAI/outbreaks/meningitis.html


Print
Text Size
A
A
A